Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 13, 2005, 9:15 AM EDT for Calhoun County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 9:15 AM EDT (13:15 UTC)
- Expired
- May 13, 2005, 9:45 AM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 74 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 131317
SVRGRR
MIC025-131345-
/O.NEW.KGRR.SV.W.0012.050513T1315Z-050513T1345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
915 AM EDT FRI MAY 13 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 945 AM EDT
* AT 913 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR MORGAN CORNERS OR JUST SOUTH OF BATTLE
CREEK...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SUNRISE HEIGHTS...BEADLE LAKE...VERONA AND OAK PARK AROUND 920 AM
EDT
BROWNLEE PARK...GREENFIELD PARK...WATTLES PARK AND CERESCO AROUND
925 AM EDT
PENNFIELD AND BURLEIGH CORNERS AROUND 930 AM EDT
HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4241 8529 4242 8473 4240 8473 4215 8515
4216 8523 4221 8527 4230 8529
$$
RG DUKE2 follow-up statements
000
WWUS53 KGRR 131327
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
926 AM EDT FRI MAY 13 2005
MIC025-131345-
/O.CON.KGRR.SV.W.0012.000000T0000Z-050513T1345Z/
CALHOUN MI-
926 AM EDT FRI MAY 13 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY
UNTIL 945 AM EDT...
AT 925 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WAS LOCATED NEAR WATTLES PARK...OR ABOUT 6 MILES EAST OF BATTLE
CREEK...AND MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LEE CENTER...PARTELLO...DUCK LAKE AND ALBION LANDING BY 940 AM EDT
THREE QUARTER INCH DIAMETER HAIL WAS REPORTED ALONG INTERSTATE 94 IN
BATTLE CREEK AT 920 AM.
HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4242 8526 4242 8473 4240 8473 4219 8505
4223 8518 4228 8519 4234 8521
$$
RG DUKE000
WWUS53 KGRR 131345
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
945 AM EDT FRI MAY 13 2005
MIC025-131355-
/O.EXP.KGRR.SV.W.0012.000000T0000Z-050513T1345Z/
CALHOUN MI-
945 AM EDT FRI MAY 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY HAS BEEN
ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 4242 8526 4242 8473 4240 8473 4219 8505
4223 8518 4228 8519 4234 8521
$$
BEACH RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:45 AM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, May 13, 3:45 AM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 AM EDT FRI MAY 13 2005 .SHORT TERM... OUR PRIMARY SHORT TERM FCST CONCERN REVOLVES AROUND ASSESSMENT OF TODAYS SVR WX THREAT WHICH CERTAINLY STILL EXISTS. SEVERAL FACTORS HAVE INCREASED TODAYS SVR WX THREAT. ONE IS THE DELAY IN PCPN GETTING INTO OUR AREA. WE WERE CONCERNED THAT ABUNDANT CLOUD COVER AND PCPN IN THE MORNING WOULD MITIGATE THE SVR WX THREAT SOMEWHAT. HOWEVER NOW IT APPEARS WE WONT BE IN A STEADY RAIN SITUATION THIS MORNING AND IN FACT MANY LOCATIONS ACROSS OUR CENTRAL AND EASTERN CWA WILL PROBABLY BE DRY MOST OR ALL OF THIS MORNING WHICH WILL PROMOTE DEVELOPMENT OF GREATER INSTABILITY. FURTHERMORE, LATEST GUIDANCE SUGGESTS OUR SOUTHERN CWA WILL ALSO STAY MAINLY DRY THROUGH EARLY THIS AFTERNOON. THAT COMBINED WITH A FURTHER NW SFC LOW TRACK SUGGESTS STRONGLY THAT SFC TEMPS SOUTH WILL INDEED REACH THE LOWER AND PERHAPS EVEN MIDDLE 70S. IN FACT QUITE A BIT OF CLEARING IS NOTED SOUTH IN INDIANA AND AS THE WARM FRONT SURGES NORTH OUR SOUTHERN CWA IN PARTICULAR COULD VERY WELL GET SOME SUN TODAY. AS A RESULT OF STRONG SFC HEATING, THE SB CAPE IN JXN IS PROGGED TO REACH AROUND 1500 J/KG BY MID TO LATE AFTERNOON AND THE ETA HAS TRENDED UP WITH CAPE VALUES OVER OUR SOUTH THE PAST COUPLE RUNS. THIS TYPE OF CAPE IN CONJUNCTION WITH 0-1 KM SRH VALUES OF 150-175 M2/S2 WHICH REPRESENTS A LITTLE OVER 50% OF THE 0-3 KM SRH OF AROUND 300 M2/S2 CERTAINLY IMPLIES THE POTENTIAL FOR ISOLATED TORNADOES. ALSO IN FAVOR OF THE POTENTIAL FOR SUPERCELLS ARE 0-6 KM BULK SHEAR VALUES OF 40 TO AS HIGH AS 65. OTHER CONVECTIVE INDICES ESPECIALLY SOUTH ARE VERY IMPRESSIVE INCLUDING LIS OF -3 TO -4... TOTAL TOTALS IN THE LOWER 50S AND K INDICES IN THE MID 30S BY MID AFTN. EHIS ARE ALSO PROGGED TO BE VERY IMPRESSIVE ALONG THE I-94 CORRIDOR (1 TO AS HIGH AS 3 MID TO LATE AFTN). THERE ARE A FEW FACTORS GOING AGAINST SVR WX INCLUDING THE FACT THAT THE SFC LOW ITSELF ISNT IMPRESSIVE. THE H5 TROF AXIS REMAINS WELL TO OUR WEST THIS AFTERNOON THOUGH WE SHOULD GET SOME MODEST PVA. FINALLY THE CORE OF STRONGER WINDS ALOFT REMAINS SITUATED TO OUR WEST THIS AFTERNOON. NONE OF THIS MAY MATTER THAT MUCH THOUGH IF LINE AND BOW SEGMENTS DEVELOP IN THE HIGH INSTABILITY AXIS THIS AFTERNOON OUT AHEAD OF THE COLD FRONT NEAR THE WARM FRONT AND IN THE WARM SECTOR. BOTTOM LINE... WE CERTAINLY HAVE POTENTIAL FOR A DECENT SVR WX EVENT TODAY, THOUGH IT IS BY NO MEANS A SLAM DUNK THIS TIME AROUND. DAMAGING WIND GUSTS IN ASSOCIATION WITH BOWING SEGMENTS AND LARGE HAIL (NOTE MID LEVEL DRY PUNCH) WILL BE PRIMARY THREATS TODAY. NUMEROUS DAMAGING WIND GUST AND LARGE HAIL REPORTS WERE NOTED YESTERDAY ACROSS KANSAS AND NORTHERN MISSOURI. AN ISOLATED TORNADO OR TWO CERTAINLY CANNOT BE RULED OUT ANYWHERE IN THE VICINITY OF THE WARM FRONT... ANY RESIDUAL BOUNDARIES FROM MORNING CONVECTION WHERE LOW LEVEL WIND FIELDS HAVE BEEN ALTERED... AND SOUTH IN THE WARM SECTOR. OUR SOUTH/SE CWA WOULD PROBABLY BE MOST FAVORED FOR AN ISOLATED TORNADO WHERE GREATEST SFC BASED INSTABILITY WILL BE GENERATED COINCIDENT WITH HIGH SRH VALUES BY THIS AFTERNOON. THE DAY SHIFT WILL NEED TO MONITOR THIS SITUATION VERY CLOSELY AND WE WILL NEED TO BE VERY DILIGENT ABOUT MESOANALYSIS. ALL STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AS WELL DUE TO THE RAPID INFLUX OF LOW LEVEL MOISTURE AS PW VALUES CLIMB TO AROUND 1.5. ANOTHER KEY TO THE FCST WILL BE HOW MUCH PCPN THIS MORNING WORKS THE ATMOSPHERE OVER. WE HAVE PCPN TIMED TO MOVE INTO OUR FAR WESTERN CWA AROUND 12Z AND CONTINUE TO MOVE NE. THIS MAY WORK THE ATMOSPHERE OVER SOMEWHAT OUR WESTERN CWA THOUGH A RECOVERY TO MORE UNSTABLE CONDITIONS THIS AFTERNOON IS POSSIBLE. IT IS VERY POSSIBLE OUR EASTERN CWA MAY REMAIN DRY THROUGH THE MORNING. THE REST OF THE FCST IS TRICKY TOO. DUE TO MODEL TRENDS BEING A LITTLE SLOWER WITH THIS SYSTEM IT APPEARS THUNDERSTORMS WILL LINGER INTO THIS EVENING (MAINLY SE) BEFORE GRADUALLY TAPERING OFF TO JUST SCATTERED SHOWERS OVERNIGHT AS THE LOW MOVES EAST OF OUR AREA. SATURDAYS FCST IS TRICKY TOO SINCE THERE ARE INDICATIONS THAT A SECONDARY (AND PERHAPS QUITE FORMIDABLE ACCORDING TO THE GFS) LOW PRESSURE WAVE WILL TRACK NE AND BRING US MORE SHOWERS AND TSTORMS SATURDAY. WELL HAVE A LOT OF CLOUD COVER AND SCATTERED INSTABILITY RAIN SHOWERS SATURDAY NIGHT AS THE H5 TROF AXIS AND COLD POOL OF AIR ALOFT MOVE DIRECTLY OVER OUR AREA. SUNDAY CONTINUES TO LOOK VERY COOL WITH BRISK WNW FLOW AND SCATTERED INSTABILITY RAIN SHOWERS STILL AROUND WITH THE UPPER TROF AXIS STILL OVER OUR AREA. .LONG TERM... MADE VERY FEW CHANGES IN THE EXTENDED PERIOD OF SUNDAY NIGHT THROUGH THURSDAY. GOING FORECAST WAS IN GOOD SHAPE. UPPER TROUGH WILL STILL BE OVERHEAD SUNDAY NIGHT...BUT IT WILL BE MOVING EAST AND DRIER AIR WILL BE ADVECTING INTO THE FORECAST AREA. KEPT SUNDAY NIGHT DRY...ENVISIONING DECREASING CLOUDS FROM WEST TO EAST OVERNIGHT. MONDAY THROUGH TUESDAY LOOK TO BE DRY WITH SURFACE RIDGING DRIFTING THROUGH THE GREAT LAKES. GFS GUIDANCE HIGHS WERE COOLED A BIT FOR MONDAY AND TUESDAY IN THE LATEST RUN AND THIS SEEMS REASONABLE AS THERE IS NOT A STRONG SOUTHERLY GRADIENT EITHER DAY. HIGHS BOTH DAYS SHOULD MAINLY BE IN THE 60S. TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY NIGHT CONTINUED THE MENTION OF SHOWERS AND THUNDERSTORMS AS SOUTHERLY FLOW TAKES HOLD AS A FRONTAL SYSTEM TRIES TO MOVE THROUGH THE AREA. HIGHS WEDNESDAY WILL BE TEMPERED BY THE CLOUDS AND RAIN. LEFT THURSDAY DRY FOR NOW...BUT IT APPEARS IF MODEL TRENDS CONTINUE THAT WE MAY HAVE TO ADD A CHANCE OF RAIN TO THURSDAY TOO. EXTENDED PERIOD ON THE WHOLE WILL BE WARMER THAN THE CHILLY WEEKEND AHEAD AS THE FLOW BECOMES MORE ZONAL. TEMPERATURES THOUGH ARE EXPECTED TO BE NEAR OR EVEN SLIGHTLY BELOW NORMAL. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && LAURENS DUKE
Hazardous weather outlook, May 13, 5:03 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 503 AM EDT FRI MAY 13 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- NEW BUFFALO TO ST JOSEPH-PENTWATER TO MANISTEE- SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN- WHITEHALL TO PENTWATER- 503 AM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY THROUGH THIS EVENING. THE FIRST WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN THIS MORNING. THE MAJORITY OF THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW MAY REACH SEVERE LEVELS...PRODUCING HAIL TO AROUND THREE QUARTERS OF AN INCH. THE STORMS THIS MORNING WILL MOVE NORTHEAST AROUND 40 MPH. ALL STORMS TODAY WILL HAVE THE CAPABILITY OF PRODUCING CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING BETWEEN THE HOURS OF 100 PM AND 1000 PM. A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA DURING THIS TIME FRAME...WITH THE POTENTIAL FOR SEVERE STORMS ASSOCIATED WITH IT. WARM...MOIST AIR WILL SURGE INTO THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AS THE LOW MOVES INTO THE STATE. THESE STORMS WILL HAVE THE CAPABILITY TO PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO ONE AND A HALF INCHES IN DIAMETER. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE NEAR THE FRONTAL BOUNDARIES. STORMS THIS AFTERNOON AND EVENING WILL RACE TO THE NORTHEAST AT 50 MPH. MOST OF THE AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM THE STORM PREDICTION CENTER. THE AREA WITH THE GREATEST CHANCE OF SEVERE STORMS WILL BE ALONG AND SOUTH OF THE INTERSTATE 96 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ASSOCIATED WITH A FRONTAL SYSTEM MOVING THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE). REPORTS OF SEVERE WEATHER WOULD BE MUCH APPRECIATED AND CAN BE SENT TO THE NATIONAL WEATHER SERVICE VIA THE ONLINE SPOTTER REPORT FORM LINK ON THE MAIN PAGE. && DUKE
In the hours before
Local storm report, May 13, 8:59 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 AM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM HAIL 2 E KALAMAZOO 42.27N 85.55W
05/13/2005 0.75 INCH KALAMAZOO MI TRAINED SPOTTER
REPORTED NEAR THE INTERSECTION OF GULL ROAD AND SPRINKLE
&&
GWETZELThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:36 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 41 min |
| May 13, 10:57 AM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 16 min |
| May 13, 3:24 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 53 min |
| May 13, 3:36 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 57 min |
| May 13, 3:58 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 50 min |
| May 13, 5:14 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.